New York, 2003

Lightning Strike in New York, August 3, 2003

August 3, 2003 · NWS ALY · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 1:30 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 3, 1:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT SUN AUG 3 2003

POSTING OF GUIDANCE STILL NOT COMPLETE FROM NCEP.

.DISCUSSION...WET WEATHER PATTERN WILL CONTINUE WITH PERIODS
SHOWERS/TSTMS.  PERSISTENT UPPER LOW OVER EASTERN GREAT LAKES WILL
CONTINUE TO CIRCULATE UPPER SHORT WAVES ACROSS THE REGION.  THIS
WILL BRING BANDS OF CONVECTION.  IN ADDITION WITH UNSTABLE AND VERY
MOIST AIRMASS WILL ALSO SEE DAYTIME HEATING THUNDERSTORMS BETWEEN
THESE CONVECTIVE BANDS.  SO IT WILL NOT BE A CONTINUOUS RAIN ACROSS
THE ENTIRE CWA...BUT PINNING DOWN EXACT TIMES OF ANY SPOT SEEING
RAIN IS NOT POSSIBLE.

WARM FRONT LIFTED NORTH OF CWA PUTTING US IN WARM SECTOR OF MOIST
AIR.  DEWPOINTS IN LOWER 70S, SO ANY LIFTING MECHANISM... HEATING
...SHORT WAVE PASSING ACROSS AREA...FRONTAL PASSAGE...WILL BRING
ABOUT SHOWERS/TSTMS.  EXPECT COLD FRONT ON MONDAY (WHICH IS NOT
REALLY COLDER BUT A BIT DRYER AIR) WILL KICK MORE NUMEROUS
CONVECTION DURING THE DAY...AIDED BY ANY SUNSHINE IN THE CWA.

CYCLONIC FLOW AROUND UPPER LOW AS IT LIFTS NORTHWARD THROUGH THE
EASTERN GREAT LAKES WILL KEEP THIS WEATHER PATTERN FOR MOST OF THE
WEEK...BUT IT LOOKS LIKE A CHANGE IS IN STORE FOR LATE IN THE WEEK
OR OVER THE WEEKEND.

.HYDROLOGIC STATUS...
UNSETTLED MOIST AND UNSTABLE WEATHER PATTERN WILL CONTINUE INTO MOST
OF THE WEEK.  HYDRO PROBLEMS MAY ARISE QUICKLY...DEPENDING ON
LOCATION OF CONVECTIVE BANDS/AND ANY TRAINING. FILTRATION RATE OF
THE SOIL IS HIGH THIS TIME OF THE YEAR...BUT WITH THE HEAVY RAINFALL
EVENTS OVER THE PAST WEEK...NOT TOO MUCH RESERVE LEFT.  BOTTOM
LINE...ENTIRE CWA WILL BE AN AREA OF CONCERN...ESPECIALLY FOR FLASH
FLOODING EVENTS.

.ALY...NONE.

LAB
Hazardous weather outlook, Aug 3, 3:14 AM EST, 13 hours 46 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-030815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
414 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...THERE IS A THREAT OF THUNDERSTORMS THIS
AFTERNOON...ESPECIALLY ACROSS NORTHERN NEW YORK. THUNDERSTORMS MAY
CONTAIN BRIEF PERIODS OF HEAVY RAIN CAUSING FLASH FLOODING.  AT THIS
TIME SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THOUGH SEVEN...
WITH AN UPPER LEVEL DISTURBANCE ANCHORED OVER THE NORTHEAST...THE
WEATHER WILL REMAIN UNSETTLED FOR THE NEXT FEW DAYS. WITH UNSETTLED
WEATHER...THERE COULD BE THE THREAT OF THUNDERSTORMS DURING THE NEXT
FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 3, 1:25 PM EST, 3 hours 35 minutes before
CTZ001-013-031915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
225 PM EDT SUN AUG 3 2003

...STRONG THUNDERSTORMS IN LITCHFIELD COUNTY...

AT 225 PM EDT DOPPLER WEATHER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS 5 MILES EAST OF NEW MILFORD...MOVING NORTHEAST AT 20
MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...POSSIBLE SMALL
HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN...WILL BE NEAR...

NEW PRESTON AT 230 PM EDT...
BETHLEHEM VILLAGE AT 240 PM EDT...
BANTAM AT 245 PM EDT...
THOMASTON AND LITCHFIELD AT 255 PM EDT...
TERRYVILLE AT 300 PM EDT...
TORRINGTON AT 310 PM EDT...

RAINFALL WITH THESE THUNDERSTORMS COULD LOCALLY EXCEED ONE INCH.
THIS TYPE OF RAINFALL COULD RESULT IN PONDING OF WATER ON
ROADWAYS...QUICK RISES ON SMALL CREEKS AND LOCALIZED FLOODING IN
POOR DRAINAGE AREAS.
Special weather statement, Aug 3, 2:22 PM EST, 2 hours 38 minutes before
CTZ001-013-031945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
322 PM EDT SUN AUG 3 2003

...A STRONG THUNDERSTORM REMAINS IN LITCHFIELD COUNTY...

AT 322 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER THOMASTON...OR 8 MILES WEST OF BRISTOL...MOVING NORTHEAST AT 20
MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND VERY HEAVY
RAIN...WILL BE NEAR...NEW HARTFORD BY 345 PM EDT. OTHER LOCATIONS
THAT MAY BE AFFECTED INCLUDE LITCHFIELD...OAKVILLE...TERRYVILLE AND
THOMASTON.

RAINFALL FROM THIS THUNDERSTORM COULD EASILY EXCEED ONE
INCH...RESULTING IN PONDING OF WATER ON ROADWAYS...SIGNIFICANT RISES
ON SMALL CREEKS AND LOCALIZED URBAN FLOODING.
Special weather statement, Aug 3, 2:39 PM EST, 2 hours 21 minutes before
NYZ039-041-050-032015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
339 PM EDT SUN AUG 3 2003

...A STRONG THUNDERSTORM IN SARATOGA AND FULTON COUNTIES...

AT 339 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER PERTH...OR 4 MILES NORTH OF AMSTERDAM...MOVING NORTHEAST AT 20
MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE HAIL...FREQUENT LIGHTNING...AND TORRENTIAL
RAIN...WILL BE NEAR...BROADALBIN AT 345 PM EDT...GALWAY AT 355 PM
EDT...FAYVILLE AT 400 PM EDT...ROCK CITY FALLS AT 410 PM EDT...
PORTER CORNERS AND EDINBURG AT 415 PM EDT.

THIS STORM COULD PRODUCE BETWEEN ONE HALF AND AN INCH OF RAINFALL IN
A VERY SHORT TIME. THIS TYPE OF RAINFALL WOULD PRODUCE PONDING OF
WATER...QUICK RISES ON SMALL STREAMS AND POSSIBLY LOCALIZED URBAN
STREAM FLOODING.
Special weather statement, Aug 3, 3:26 PM EST, 1 hour 34 minutes before
NYZ060-061-032100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
426 PM EDT SUN AUG 3 2003

...STRONG THUNDERSTORMS IN COLUMBIA COUNTY...

AT 426 PM EDT DOPPLER WEATHER RADAR INDICATED A LARGE CLUSTER OF
LOCALLY STRONG THUNDERSTORMS 2 MILES WEST OF LIVINGSTON...OR 6 MILES
SOUTHEAST OF CATSKILL...MOVING NORTHEAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY
RAIN...WILL BE NEAR...CLAVERACK AND HUDSON AT 440 PM EDT...
STOTTVILLE AT 445 PM EDT...PHILMONT AT 450 PM EDT...
CHATHAM AT 500 PM EDT. OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE
CLERMONT...ELIZAVILLE AND LIVINGSTON.

RAINFALL WITH THESE STORMS WILL LOCALLY EXCEED AN INCH OF RAIN AND
PRODUCE PONDING OF WATER ON ROADWAYS...SHARP RISES ON CREEKS AND
POSSIBLE URBAN FLOODING.
Local storm report, Aug 3, 4:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
542 PM EDT SUN AUG 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    LONDONDERRY               VT   FLOODING
08/03/03   WINDHAM                        ROADS WASHING OUT

0448 PM    WINDHAM                   VT   FLOODING
08/03/03   WINDHAM                        ROUTE 121 FLOODED IN THE
                                          TOWN OF WINDHAM.

0454 PM    GRAFTON                   VT   FLOODING
08/03/03   WINDHAM                        STREET FLOODING REPORTED

0500 PM    PERTH                     NY   WIND DAMAGE
08/03/03   FULTON                         TREES AND POWERLINES DOWN

0505 PM    PERTH                     NY   FLOODING
08/03/03   FULTON                         PARTS OF HIGHWAY 126

NNNN

The radar

The Albany radar (KENX), 79 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ulster

When
August 3, 5:00 PM EST
Where
Ulster County, Lake Katrine
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Lightning from a thunderstorm struck the Sound of Life radio network station on the evening of August 3. As a result, programming for WFGB and its 12 affliated stations had to be suspended for several days. Most of the electronics associated with the station were ruined and had to be replaced. No injuries were reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333576.